Study Finds Dose-Dependent Persistent Visual Side Effects with Sildenafil

March 2, 2020
Pharmaceutical Technology Editors

Pharmaceutical Technology, Pharmaceutical Technology-03-02-2020, Volume 44, Issue 3
Page Number: 5

A study finds a potential risk of persistent visual side-effects in male patients taking the highest recommended dose of sildenafil.

In a recently published study, in Frontiers in Neurology, the author reports finding the potential risk of persistent visual side-effects, including light sensitivity and color vision impairment, in male patients who have taken the highest recommended dose of sildenafil (1). The patients, who attended a hospital in Turkey, had suffered from numerous visual disturbances after taking sildenafil for the first time.

The retrospective report describes the cases of 17 men, who were identified as being in good health and who experienced visual disturbances that were persistent for at least a 24-hour period after taking the highest dose of sildenafil. Although side effects are expected with sildenafil, the duration of side effects usually only last around 3–5 hours, which makes the persistence of the visual disturbances in the reported cases notable, particularly in light of the fact that all the patients who were affected had taken the maximum dose of the drug.

As sildenafil is a phosphodiesterase (PDE) inhibitor, the author noted that there may be vulnerability in certain patients to metabolize drugs in this class, and the case series highlighted the need for awareness of rare heightened sensitivity to PDE inhibitors. Additionally, the author concludes that the findings of the study support the practice of initiating a modest dose of sildenafil and only reserving higher doses for cases where heightened sensitivity to the drug is not seen.

Reference

1. C. Karaarslan, Front. Neurol., Research Article, Feb. 7, 2020.

 

download issueDownload Issue : Pharmaceutical Technology-03-02-2020